Louisiana, 2006

Damaging Wind in Louisiana, August 16, 2006

August 16, 2006 · NWS LCH · 1 event in 1 county or zone

Numerous trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Numerous trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 16, 3:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 16, 3:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 PM CDT WED AUG 16 2006

.DISCUSSION...SATELLITE IMAGERY THIS AFTERNOON SHOWED BROAD SFC
CIRCULATION OVER THE NE GULF...WITH REMNANT MCV OFF THE MOUTH OF
THE MS RIVER...AND MID/UPPER LOW OVER THE NE GOMEX.

THUNDERSTORMS HAVE DEVELOPED OVER ACADIANA THIS AFT IN REGION OF
DEEPENINGMOISTURER AND COVERGENT ZONE BETWEEN SFC HIGH OVER THE NW
GULF AND AFOREMENTIONED SFC LOW....FURTHER AIDED BY SUBTLE
VORTICES ROTATING SW IN FLOW BETWEEN UPPER HIGH/LOW. NOT EXPECTING
BULK OF THIS ACTIVITY TO LAST BEYOND SUNSET...BUT WILL LEAVE A 20
POP IN THROUGH MIDNIGHT.

OTHERWISE...NOT MUCH CHANGE FROM PREVIOUS FORECAST THINKING WITH A
BREAK...SORT OF...FROM THE HEAT EXPECTED OVER THE NEXT FEW DAYS.
THUNDERSTORM COVERAGE EXPECTED TO INCREASE AS UPPER RIDGE CENTERED
OVER THE ARKLATEX REGION ORIENTS ITSELF MORE EAST TO WEST JUST
NORTH OF THE GULF COAST REGION...AND TUTT LOW OVER THE NE GOMEX
SLIPS WWD UNDERNEATH THE RIDGE AXIS. SLIGHTLY COOLER TEMPERATURES
WILL NOT NECESSARILY TRANSLATE INTO A MORE COMFORTABLE AIRMASS
HOWEVER...AS LOW LEVEL MOISTURE IS EXPECTED TO REMAIN AT LEAST
STEADY STATE...INCREASING TO 2 PLUS INCHES AT TIMES.

THUNDERSTORM CHANCES EXPECTED TO DECREASE LATE WEEKEND INTO EARLY
NEXT WEEK AS RIDGE AXIS BUILDS BACK OVER THE AREA. FOR MID
WEEK...LATEST GFS NOW ADVERTISING A WEAK SFC BOUNDARY...DARE I
SAY FRONT...TO SLIP THROUGH THE AREA AFTER MEANDERING TO OUR NORTH
FOR THE EARLY PART OF THE WEEK. WHILE THE PROGGED PATTERN CHANGE
OF A MEAN EAST COAST TROF WOULD NOT PRECLUDE THIS POSSIBILITY...WOULD
PREFER TO SEE A TREND DEVELOP BEFORE I BUY INTO THE DRIER AIR
FILTERING IN.

&&

.AVIATION...ISOLD TSRA VCTY KLFT AND KAEX UNTIL SUNSET. THESE
STORMS ARE PRODUCING PROLIFIC CG STRIKES PER DETECTION NETWORK.
OTHERWISE...VFR EXPECTED ALL TERMINALS FOR THE OVERNIGHT HOURS.

&&

.MARINE...GENERALLY LIGHT WINDS AND LOW SEAS EXPECTED TO PERSIST
OVER THE COASTAL WATERS...WITH THUNDERSTORM COVERAGE INCREASING
FOR THE NEXT FEW DAYS AS AN UPPER LOW MOVES WEST ACROSS THE
NORTHERN GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  96  78  91 /  20  30  20  40
KBPT  77  96  78  91 /  20  20  20  40
KAEX  74  98  74  95 /  20  20  20  30
KLFT  78  95  77  91 /  20  40  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

13
Hazardous weather outlook, Aug 16, 3:08 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CDT WED AUG 16 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-171100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
408 AM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
HOT CONDITIONS ARE EXPECTED ONCE AGAIN TODAY...WITH AFTERNOON
TEMPERATURES REACHING THE UPPER 90S. HEAT INDICES WILL RANGE
AROUND 105 BY MID AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED OVER SOUTH CENTRAL LOUISIANA THIS AFTERNOON...WITH
ONLY ISOLATED EXPECTED OVER SOUTHWEST LOUISIANA. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THURSDAY THROUGH SATURDAY ACROSS THE AREA AS AN UPPER LEVEL LOW
OVER THE NORTHERN GULF BRINGS ADDITIONAL MOISTURE AN INSTABILITY.
THIS WILL ALSO GIVE US A BREAK IN TEMPERATURES...AS AFTERNOON
HIGHS WILL ONLY REACH THE LOWER TO MID 90S DURING THIS TIME
PERIOD.

BY SUNDAY INTO TUESDAY...THE UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL ONCE AGAIN DOMINATE OUR WEATHER...WITH MINIMAL RAIN CHANCES
...AND AFTERNOON TEMPERATURES REACHING THE MID TO UPPER 90S ONCE
AGAIN. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 16, 3:56 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
456 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             CARENCRO                30.31N 92.04W
08/16/2006  M1.00 INCH       LAFAYETTE          LA   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY LSP TROOP I.

&&

MOGGED
Local storm report, Aug 16, 4:07 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
507 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     BORDELONVILLE           31.11N 91.91W
08/16/2006                   AVOYELLES          LA   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS NUMEROUS TELEPHONE POLES DOWN.

&&

MOGGED
Local storm report, Aug 16, 4:32 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     MARINE TSTM WIND 5 SSW BURNS POINT       29.51N 91.56W
08/16/2006  M47.00 MPH       GMZ455             LA   C-MAN STATION

            41 KNOT WIND GUST MEASURED BY SALT POINT ASOS

&&

SHAMBURGER
Local storm report, Aug 16, 4:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
533 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     MARINE TSTM WIND 41 S BURNS POINT        28.98N 91.47W
08/16/2006  M58.00 MPH       GMZ475             LA   PUBLIC

            REPORTED BY PLATFORM IN EUGENE ISLAND BLOCK 120.

0115 PM     MARINE TSTM WIND 36 S BURNS POINT        29.06N 91.45W
08/16/2006  E50.00 MPH       GMZ455             LA   PUBLIC

            REPORTED BY PLATFORM IN EUGENE ISLAND BLOCK 100.

0137 PM     MARINE TSTM WIND 54 SSW BURNS POINT      28.82N 91.74W
08/16/2006  M55.00 MPH       GMZ475             XX   PUBLIC

            REPORTED BY PLATFORM IN EUGENE ISLAND BLOCK 158.

0155 PM     MARINE TSTM WIND 57 S BURNS POINT        28.76N 91.70W
08/16/2006  E50.00 MPH       GMZ475             XX   PUBLIC

            REPORTED BY PLATFORM IN EUGENE ISLAND BLOCK 182.

0223 PM     HAIL             MORGAN CITY             29.70N 91.19W
08/16/2006  E0.75 INCH       ST. MARY           LA   LAW ENFORCEMENT

            SHERIFF DEPARTMENT REPORTS PATROL CAR RECEIVING PENNY
            SIZE HAIL IN MORGAN CITY.

0258 PM     MARINE TSTM WIND 5 SSW BURNS POINT       29.51N 91.56W
08/16/2006  M47.00 MPH       GMZ455             LA   C-MAN STATION

            41 KNOT WIND GUST MEASURED BY SALT POINT ASOS

0400 PM     TSTM WND DMG     2 NW DEVILLE            31.37N 92.18W
08/16/2006                   RAPIDES            LA   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED SHED DESTROYED AND TREE DOWN 2
            MILES NORTHWEST OF DEVILLE.

0412 PM     HAIL             INTRACOASTAL CITY       29.78N 92.16W
08/16/2006  M0.75 INCH       VERMILION          LA   CO-OP OBSERVER

            COE PERSONNEL ALSO RECEIVED VESSEL REPORT OF 60 MPH WIND
            GUST IN THE CANAL.

0437 PM     MARINE TSTM WIND 13 SSE PECAN ISLAND     29.47N 92.37W
08/16/2006  M50.00 MPH       GMZ452             LA   PUBLIC

            REPORTED BY PLATFORM IN VERMILION BLOCK 26.

0450 PM     TSTM WND DMG     BORDELONVILLE           31.11N 91.91W
08/16/2006                   AVOYELLES          LA   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS NUMEROUS TELEPHONE POLES DOWN.

0454 PM     HAIL             CARENCRO                30.31N 92.04W
08/16/2006  M1.00 INCH       LAFAYETTE          LA   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY LSP TROOP I.

&&

SHAMBURGER
Local storm report, Aug 16, 4:47 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
547 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             CHURCH POINT            30.40N 92.21W
08/16/2006  M0.75 INCH       ACADIA             LA   LAW ENFORCEMENT

            REPORTED BY SHERIFFS DEPT.

&&

MOGGED
Local storm report, Aug 16, 4:54 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
554 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     PINE PRAIRIE            30.78N 92.42W
08/16/2006                   EVANGELINE         LA   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS A TREE DOWN ON HERITAGE ROAD.

&&

MOGGED

The radar

The Lake Charles radar (KLCH), 64 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson Davis

When
August 16, 4:55 PM CST
Where
Jefferson Davis County, Elton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
30.483, -92.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2006Every state in 2006This day in weather historyWarnings in Louisiana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525367.